|fatigue and body aches
Jan 18, 2001
what can I do to relieve the day to day fatigue and body aches,associated with HIV disease and drug therapies.I find myself always tired and have aches and cramping in my feet and legs.
Response from Dr. Frascino
First let me tell you that you are not alone when it comes to feeling frustrated by the nagging fatigue associated with HIV disease and it's therapies. As it turns out, fatigue is the most common complaint of those of us living with HIV. It's also one of the complaints that receive the least attention when we visit our doctors. This is not because we (speaking as a physician) don't have any answers but rather has to do with the limited time physicians have to spend with their patients and the priorities they must set in dealing with a complicated illness in a limited time frame. This is not an excuse as much as it is a reality of practicing medicine. This is where being a proactive and well-informed patient can really help. We (speaking as a patient) must refocus our physician's attention on the need to treat not only the virus (the physician's primary focus) but also the person (our quality of life issues). Physicians are not insensitive or unknowledgeable about these quality of life issues; they just feel compelled to focus on CD4 counts, viral load tests, resistance tests, antiretrovirals etc. rather than more nebulous and time consuming problems like fatigue. So if when you mention you're concerned about your fatigue your physician begins to tell you that there is a Starbucks on the corner, you may need to insist that the problem be more thoroughly evaluated and addressed -- even if it means rescheduling a visit just to investigate just this issue.
The first thing you need to know is that our fatigue is usually caused by a combination of factors -- several factors that interact to zap our energy. We have excellent treatments for some of these conditions but not for all of them. Consequently it's important to determine all the factors that may be contributing to your fatigue and aggressively treat the treatable underlying problems.
As for background, here are some of the more common causes of fatigue in the setting of HIV disease that you should discuss with your doctor.
Rest, Diet, and Exercise
This seems obvious but actually many people fail to get an adequate amount of rest and/or exercise and do not eat properly. An evaluation by an HIV knowledgeable nutritionist can be enlightening and very helpful. Diet and lifestyle changes should not be overlooked as a potential therapy for our chronic fatigue.
We all go through periods of feeling upset, worried, anxious, and/or depressed. Psychological causes of fatigue are treatable and frequently missed as contributing factors. In addition to fatigue, anxiety and depression are also linked with difficulty sleeping, decreased appetite, and difficulty concentrating.
Watch closely for other symptoms (cough, fever, headaches etc.) associated with your fatigue that might be related to an unrecognized underlying infection
Hypogonadism -- decreased testosterone production -- is very common in HIV infected men. If your testosterone level is low, replacement therapy with the new topical gel, cream or transdermal patches is convenient and often remarkably effective.
Other potential endocrinological problems include adrenal insufficiency, and low thyroid. These can be easily checked for with a simple blood test.
One of the most common causes of significant fatigue in those of us with HIV is decreased red blood cells -- anemia. Red blood cells carry oxygen. If they are decreased, the body does not get enough oxygen and among other symptoms we feel tired. Check you blood tests and see if your hemoglobin is falling. The normal range in most labs is 13 g/dl for men and 12 g/dl in women. There are several causes for anemia -- including inadequate sources of iron, vitamin B-12, and folic acid. Certain medications, particularly AZT (retrovir, combivir and Trizivir) can decrease the production of red blood cells leading to anemia. HIV itself can also cause anemia. Treatment with Procrit is often dramatically effective. Procrit stimulates your body to make more red blood cells.
This is only a partial list, but it should act as a starting point for further discussions with your doctor.
As for the leg aches and cramping, exercise again may be helpful. You might also try Quinine. Your physician will also check a blood test (CPK) to see if your muscles may be inflamed, possibly as a side effect of some of your medications.
Hopefully trying to digest all this information hasn't made you even more tired -- but in case it did, this is where that Starbucks might really help!
Good luck, hope your zapped zip soon returns,
Does Blood Transfusion increase CD4 count?
Disability with HIV and Chronic pain,Fatigue
- Flu Symptoms After Drinking Water Worried I Have HIV
- Rectal Bleeding After Rimming Worried I Have HIV
- Swollen Lymph Nodes After Sex With Hooker Worried I Have HIV
- Tingling Lips After Breast Sucking Worried I Have HIV
- Vaginal Discharge After Licking Anus Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.